Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 99, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 1, 2005, 3:14 PM EDT for Leslie County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2005, 3:14 PM EDT (19:14 UTC)
- Expired
- Jul 1, 2005, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:31 PM EDT | TSTM WND DMG | Cutshin, KY | DISPATCH REPORTED TREES DOWN ON HIGHWAY 699. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 011914
SVRJKL
KYC131-012000-
/O.NEW.KJKL.SV.W.0099.050701T1914Z-050701T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
314 PM EDT FRI JUL 1 2005
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LESLIE COUNTY IN SOUTHEAST KENTUCKY
* UNTIL 400 PM EDT
* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM TOULOUSE TO KALIOPI TO SIZEROCK...OR
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF HYDEN TO 6 MILES
NORTHWEST OF HYDEN TO 7 MILES NORTHWEST OF HYDEN...AND MOVING
SOUTHEAST AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
THOUSANDSTICKS AND BOBS FORK BY 320 PM EDT
HOSEA AND HYDEN BY 335 PM EDT
WOOTON BY 340 PM EDT
WENDOVER BY 350 PM EDT
HOSKINSTON...STINNETT...SMILAX AND ESSIE BY 355 PM EDT
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3731 8335 3731 8346 3722 8352 3714 8355
3695 8350 3703 8330 3706 8317 3723 8333
$$
HAL2 follow-up statements
000
WWUS53 KJKL 011933
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EDT FRI JUL 1 2005
KYC131-012000-
/O.CON.KJKL.SV.W.0099.000000T0000Z-050701T2000Z/
LESLIE KY-
333 PM EDT FRI JUL 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
LESLIE COUNTY...
AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SMILAX TO BIG FORK TO
WARBRANCH...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF HAZARD TO
9 MILES SOUTHEAST OF HYDEN TO 11 MILES NORTHWEST OF HARLAN...MOVING
SOUTHEAST AT 10 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BIG FORK BY 340 PM EDT
YEADDISS BY 345 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3731 8335 3731 8346 3722 8352 3714 8355
3695 8350 3703 8330 3706 8317 3723 8333
$$
EDWARDS000
WWUS53 KJKL 011959
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT FRI JUL 1 2005
KYC131-012008-
/O.EXP.KJKL.SV.W.0099.000000T0000Z-050701T2000Z/
LESLIE KY-
359 PM EDT FRI JUL 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR LESLIE COUNTY EXPIRES AT 400
PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY AND
THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3731 8335 3731 8346 3722 8352 3714 8355
3695 8350 3703 8330 3706 8317 3723 8333
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:46 AM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 1, 9:46 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 946 AM EDT FRI JUL 1 2005 .DISCUSSION... SFC COLD FRONT CURRENTLY STRETCHED FROM LAKE HURON DOWN THROUGH SOUTHERN IL WILL APPROACH FROM THE NORTHWEST TODAY. LATEST SWODY1 INDICATES LESS OF A THREAT FOR SVR THAN PREVIOUSLY THOUGHT... HOWEVER WILL CONTINUE TO LET THINGS RIDE WITH THE APPROACH OF THE FRONT AND SOME UPPER LEVEL SUPPORT ON THE RRQ OF A JET STREAK WHICH PREVIOUS SHIFT MENTIONED. ONLY CONCERN FOR NOW IS THE HIGH TEMPERATURES. 850 TEMPS ARE A BIT COOLER THAN YESTERDAY...HOWEVER FEEL MID 80S MAY BE A BIT TOO LEAN AHEAD OF THE FRONT. WILL OPEN UP A RANGE TO ALLOW FOR SOME WARMER READINGS. && .PREV DISCUSSION... 350 AM EDT FRI JUL 1 2005 PRE FNTL TROF CROSSING CWFA ATTM. SHRA/TSRA BUT SO FAR NO SVR. FNT STILL HANGING BACK ACROSS THE OH VLY AND EXPECT CROSSING DURING EARLY AFTN...OR PEAK HEATING. UPPER LVL JET SHOULD LEND SOME DIVERGENCE TO UPPER ATMOS AND CREATE ADDITIONAL INSTABILITY. HOWEVER...HELICITY WEAK SO DAMAGING WINDS THE MAIN THREAT. CAN NOT RULE OUT ISOLATED HAIL REPORTS BUT FZNG LVL QUITE HIGH AND HAIL WOULD HAVE TO BE VERY LARGE TO REACH THE SFC WITH ANYTHING LARGER THAN A NICKEL. POST FNTL WILL SEE VERY HIGH RH AND HIGH PROB FOR DENSE FOG SAT AM. HAVE LISTED PATCHY DENSE FOG WITH 1/4 MI VIS. WILL LEAVE FOR LATER SHIFTS TO ISSUE ADV IF NECESSARY. FNT TO CRUISE THRU AND HAVE DIPPED HIGH TEMPS ON SAT SLIGHTLY BUT THINKING THAT WITH GOOD JUNE SUN...TEMPS SHOULD RECOVER QUICKLY. FROM SUN ON...TEMPS WILL RETURN TO PRE FNTL LEVELS IN THE UPPER 80S TO NEAR 90. OUR ONLY SAVING FACTOR IS THE DEEP WOODS TENDS TO KEEP US BELOW HEAT ADVISORY CRITERIA. REST OF FCST IN GOOD SHAPE AS A SERIES OF WEAK VORTS CROSS THE CWFA FROM MON THE 4TH ON AND TIMING WOULD BE PROBLEMATIC AT BEST. EACH DISTURBANCE COULD INITIATE TSRA- IN COMBINATION WITH AFTN HEATING BUT COVERAGE WILL BE MINIMAL. 1110 PM EDT THU JUN 30 2005 UPDATED ZONES TO KEEP SLIGHT CHANCE POPS GOING ALL NIGHT LONG ACROSS THE CWA EXCEPT WILL INCREASE TO CHANCE ACROSS THE NORTHWEST TIER OF COUNTIES. MCS OVER OHIO VALLEY IS MOVING TOWARDS THE AREA FROM THE NW BUT ATMOSPHERE OVER CWA HAS BEEN WORKED OVER PRETTY GOOD THIS EVENING WITH NO TIME TO RECOUP BEFORE THE SUNSET. THEREFORE BELIEVE THE ACTIVITY WILL FALL APART FAIRLY QUICKLY AS IT MOVES IN. TEMPS WERE RUNNING COOLER THAN THE GRIDS HAD PAINTED WITH JKL ALREADY BELOW THE FORECAST MIN THUS DROPPED MIN TEMPS A FEW DEGREES OVER THE NORTHERN HALF OF THE CWA AND ADJUSTED HOURLY TEMPS TO BETTER HANDLE SITUATION. REMAINDER OF THE AREA LOOKED FINE AS FAR AS TEMPS GO. UPDATED ZONES HAVE ALREADY BEEN SENT...REST OF THE PRODUCTS ARE ON THEIR WAY. 820 PM EDT THU JUN 30 2005 UPDATE ON ITS WAY TO TAKE OUT WATCH. ACTIVITY HAS PRETTY MUCH FADED IN THE WATCH AREA WITH SOME CONVECTION STILL ONGOING OVER OUR SOUTHWEST COUNTIES BUT EVEN THIS IS BEHIND THE OUTFLOW NOW AND JUST SEEMS TO BE A BUNCH OF HEAVY RAINERS. MAYBE SOME SMALL HAIL AND GUSTY WINDS REMAINING WITH THOSE BUT SEVERE THREAT SEEMS TO BE OVER IN OUR CWA FOR THE EVENING. ONLY OTHER CHANGE TO ZFP...OTHER THAN TAKING OUT THE WATCH...WILL BE TO TAPER POPS DOWN ACROSS THE BOARD BUT ESPECIALLY ACROSS THE NORTHERN HALF NOW THAT ACTIVITY HAS PUSHED SOUTH. 550 PM EDT THU JUN 30 2005 MCS FROM OH HAS PROPAGATED SOUTH INTO THE AREA...WITH ADDITIONAL DEVELOPMENT TAKING PLACE AHEAD OF IT. THE CONVECTION WAS NOT HANDLED WELL BY THE MODELS...AND HAVE AUGMENTED POPS ABOVE MOS VALUES OVER ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA FOR THIS EVENING. AFTER THE EVENING CONVECTION PASSES/DIMINISHES...EXPECT CLEARING SKIES AND QUIET WEATHER FOR MOST OF THE NIGHT...JUST A SLIGHT CHANCE OF PRECIP AS A COLD FRONT APPROACHES THE AREA TOWARD MORNING. ON FRIDAY AND FRIDAY NIGHT HAVE FAVORED THE ETA AND ITS HIGHER POPS...AS WAS THE CASE YESTERDAY. HOWEVER...DID UNDERCUT THE ETA MOS POPS SLIGHTLY IN THE SOUTH...WHILE STILL GOING WITH MINIMAL LIKELY POPS. THREAT OF SEVERE WEATHER WILL DEPEND ON THE AMOUNT OF DESTABILIZATION. HOWEVER...THINK THAT THE ETA IS A BIT TOO COOL AGAIN...AND HAVE GONE CLOSER TO THE GFS MOS (WHICH WOULD BE MORE FAVORABLE FOR STRONG STORMS). ALSO...PRECIP MAY BE AIDED BY THE RIGHT REAR QUADRANT OF AN UPPER JET IN THE AFTERNOON. PRECIP COULD LINGER INTO FRIDAY EVENING...ESPECIALLY IN THE SOUTHEAST. AFTER FRONTAL PASSAGE...DRY WEATHER IS EXPECTED FROM LATE FRIDAY NIGHT THROUGH THE WEEKEND. LEANED TOWARD THE WARMER ETA TEMPS FOR THE WEEKEND. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
Hazardous weather outlook, Jul 1, 4:05 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 405 AM EDT FRI JUL 1 2005 KYZ080-084>088-107-109-110-112>120-020900- BELL-BREATHITT-CLAY-FLOYD-HARLAN-JOHNSON-KNOTT-KNOX-LAUREL-LESLIE- LETCHER-MAGOFFIN-MARTIN-MCCREARY-OWSLEY-PERRY-PIKE-WHITLEY- INCLUDING THE CITIES OF...BARBOURVILLE...BOONEVILLE...HARLAN... HAZARD...HINDMAN...HYDEN...INEZ...JACKSON...LONDON...MANCHESTER... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PINEVILLE...PRESTONSBURG... SALYERSVILLE...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 405 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4 MILE OR LESS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE OR LESS. THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM INDEPENDENCE DAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL WEATHER SERVICE. KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-020900- BATH-ELLIOTT-ESTILL-FLEMING-JACKSON-LEE-MENIFEE-MONTGOMERY-MORGAN- POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WOLFE- INCLUDING THE CITIES OF...BEATTYVILLE...CAMPTON...FLEMINGSBURG... FRENCHBURG...IRVINE...MCKEE...MONTICELLO...MOREHEAD... MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...SANDY HOOK... SOMERSET...STANTON AND WEST LIBERTY 405 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WINDS AND SMALL HAIL. AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4 MILE OR LESS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE OR LESS. THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM INDEPENDENCE DAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL WEATHER SERVICE. DUSTY
In the hours before
Local storm report, Jul 1, 9:25 AM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
925 AM EDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 NW SANDY HOOK 38.11N 83.15W
06/30/2005 ELLIOTT KY FIRE DEPT/RESCUE
TREES DOWN ON HIGHWAY 556
&&
ABELocal storm report, Jul 1, 2:14 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG MIDDLESBORO 36.61N 83.72W
07/01/2005 BELL KY FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED TREES DOWN ON EXETER AND CHESTER
AVENUES.
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:48 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 29 min |
| Jul 1, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 39 min |
| Jul 1, 3:51 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 24 min |
| Jul 1, 3:59 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.